A new study suggests that prescribing sedatives to people with Alzheimer's disease may increase their risk of pneumonia.
Dementia is a neurological condition that progressively impairs a person's cognitive abilities. More specifically, the term 'dementia' is used to describe a group of symptoms that affect a person's memory, thinking, orientation, language, and decision-making.
Alzheimer's disease is the most prevalent form of dementia, affecting more than 5.5 million people in the United States and accounting for 60 to 70 percent of all dementia cases worldwide. Other forms of dementia include vascular dementia, Lewy body dementia, and various forms of frontotemporal dementia.
Some studies have suggested that dementia is also a risk factor for pneumonia and pneumonia-related death. Additionally, most patients with dementia are prescribed sedatives such as benzodiazepines, and former research has indicated a link between use of the common sedative and pneumonia risk.
In this context, a team of researchers from the University of Eastern Finland (UEF) in Kuopio, Finland, set out to examine if there was indeed a link between benzodiazepine use and pneumonia in patients with Alzheimer's disease.
The researchers examined data from 49,484 participants with Alzheimer's disease from the national registries of the Medication use and Alzheimer's disease, or MEDALZ, cohort. The registries included data on prescriptions, hospital discharges, and causes of death.
The study's first author is Dr. Heidi Taipale, of the UEF's Kuopio Research Centre of Geriatric Care, and the findings were published in the Canadian Medical Association Journal.
Pneumonia risk 30 percent higher among benzodiazepine users
Taipale and colleagues identified 5,232 users of benzodiazepine and 3,269 users of Z-drugs - non-benzodiazepine drugs that have a similar effect. Using a 1-year washout period - namely, a period of time during which participants did not take any study drugs - the researchers matched these users with the remaining nonusers using propensity scores.
Using a Cox proportional hazards model, Taipale and team examined the association between pneumonia-related hospital admission or death on the one hand, and the use of Z-drugs and benzodiazepines on the other. The researchers also adjusted for the use of other psychotropic drugs over time.
The study revealed that patients with Alzheimer's who took benzodiazepines were 30 percent more likely to develop pneumonia. Additionally, the risk was found to be greatest during the first 30 days of the treatment.
The researchers did not find a statistically significant association between pneumonia risk and the use of Z-drugs. However, they note that their study did not compare directly the risks and benefits of Z-drugs and benzodiazepines, so they cannot deduce that Z-drugs are safer.
Taipale and colleagues conclude that the "benefits and risks of the use of benzodiazepines should be carefully considered for patients with Alzheimer's disease and include risk of pneumonia."
The study was purely observational, so the authors do not know what caused the association between sedatives and pneumonia. However, they speculate that being a sedative, benzodiazepine may increase the risk of food or saliva aspiration into the lungs. The authors write:
"An increased risk of pneumonia is an important finding to consider in treatment of patients with Alzheimer's disease. Benzodiazepines and Z-drugs are frequently prescribed for this population, and long-term use is typical. Pneumonia often leads to admission to hospital, and patients with dementia are at increased risk of death related to pneumonia."
In a study commentary, Dr. Paula Rochon from Women's College Hospital and the University of Toronto in Canada writes that the research "is a good reminder to clinicians to 'first do no harm' when prescribing these drugs for frail older women and men with dementia. Nonpharmacologic approaches should be the starting point when managing neuropsychiatric symptoms in this patient population, which should help to limit inappropriate use of these drugs."